Applied Evidence

Deprescribing: A simple method for reducing polypharmacy

Author and Disclosure Information

 

From The Journal of Family Practice | 2017;66(7):436-445.

References

CASE During the office visit, you advise the patient that her BP looks normal, her blood sugar is within an appropriate range, and she is lucky to have not sustained any injuries after her most recent fall. In addition to discussing the benefits of some outpatient physical therapy to help with her balance, you ask if she would like to discuss reducing her medications. She is agreeable and asks for your recommendations.

You are aware of several resources that can help you with your recommendations, among them the STOPP/START6 and Beers criteria,5 as well as the Good Geriatric-Palliative Algorithm.30

If you were to use the STOPP/START and Beers criteria, you might consider stopping:

  • lorazepam, which increases the risk of falls and confusion.
  • ibuprofen, since this patient has only mild osteoarthritis pain, and ibuprofen has the potential for renal, cardiac, and gastrointestinal toxicities.
  • oxybutynin, because it could be contributing to the patient’s constipation and cause confusion and falls.
  • furosemide, since the patient has no clinical heart failure.
  • omeprazole, since the indication is unknown and the patient has no history of ulceration, esophagitis, or symptomatic gastroesophageal reflux disease.

After reviewing the Good Geriatric-Palliative Algorithm,30 you might consider stopping:

  • clopidogrel, as there is no clear indication for this medication in combination with aspirin in this patient.
  • glipizide XL, as this patient’s A1c is below goal and this medication puts her at risk of hypoglycemia and its associated morbidities.
  • metformin, as it increases her risk of lactic acidosis because her GFR is <45 units.
  • docusate, as the evidence to show clear benefit in improving chronic constipation in older adults is lacking.

There have been no reported adverse drug withdrawal events or deaths associated with deprescribing.

You tell your patient that there are multiple medications to consider stopping. In order to monitor any symptoms of withdrawal or return of a condition, it would be best to stop one at a time and follow-up closely. Since she has done well for the past week without the glipizide and lisinopril-HCTZ combination, she can remain off the glipizide and the HCTZ. Lisinopril, however, may provide renal protection in the setting of diabetes and will be continued at this time.

You ask her about adverse effects from her other medications. She indicates that the furosemide makes her run to the bathroom all the time, so she would like to try stopping it. You agree and make a plan for her to monitor her weight, watch for edema, and return in 4 weeks for a follow-up visit.

On follow-up, she is feeling well, has no edema on exam, and is happy to report her urinary incontinence has resolved. You therefore suggest her next deprescribing trial be discontinuation of her oxybutynin. She thanks you for your recommendations about her medications and heads off to her physical therapy appointment.

CORRESPONDENCE
Kathryn McGrath, MD, Department of Family and Community Medicine, Division of Geriatric Medicine and Palliative Care, Thomas Jefferson University, 2422 S Broad St, 2nd Floor, Philadelphia, PA 19145; Kathryn.mcgrath@jefferson.edu.

Next Article:

Writing: Do Make a MEAL of It!

Related Articles